Texas, 2022

Hail and Damaging Winds in Texas, September 3 to 5, 2022

September 3 to 5, 2022 · NWS FWD · 27 events in 9 counties and zones

A slow-moving upper trough produced multiple rounds of thunderstorms over Labor Day weekend. Some of these storms produced damaging microbursts and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper trough produced multiple rounds of thunderstorms over Labor Day weekend. Some of these storms produced damaging microbursts and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 3, 2:11 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 2:11 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
311 PM CDT Sat Sep 3 2022

...New Long Term...

.SHORT TERM... /Issued 1230 PM CDT Sat Sep 3 2022/
/Today and Tomorrow/

Much drier air has worked into North Texas while a stream of
Pacific moisture continues to move overtop Central and South
Texas. A weak "cold front" has also stalled over North Texas
this morning as evident by a weak dew point gradient with modest
cumulus development near the boundary. With additional diurnal
destabilization, a few updrafts could be able to overcome the mid
level dry air and develop into very isolated thunderstorms along
and north of the I-20 corridor this afternoon. Coverage should be
sparse, only about 10-20%. While that is the story across North
Texas...most precip today should remain south of I-20 and over
Central Texas where the deeper moisture resides. A majority of the
activity should remain showery, but a few scattered storms will
be intermixed within. The main threat will be heavy rain that
could lead to localized flooding, particularly since weak flow
will keep the storms near stationary. Drier air aloft will
continue to move south through the day and gradually clear the
precip across Central Texas from north to south. Any remaining
precip should come to an end late this afternoon and early this
evening with the loss of heating.

After the lingering convective debris clears this evening, partly
cloudy skies should prevail for most. A few patches of mist or fog
could develop over Central and East Texas--mainly locations that
received rain today that sit under clear skies this evening. An
upper trough will deepen just to the west of our forecast area
tonight and tomorrow...leaving us under weak synoptic lift. While
the airmass is much drier than it has been the past couple weeks,
the broad ascent and lingering moisture should be sufficient to
develop at least isolated showers and storms over North and
Central Texas tomorrow. The primary trigger mechanism will be
brought about by a weak shortwave trough digging south that has
yet to be resolved by the guidance, so we have only included broad
20% PoPs at this time. Once this feature comes into better focus,
we should be able to target in on a more specific target area for
convective initiation.

Bonnette

&&

.LONG TERM... /NEW/
/Sunday Night through Saturday/

The forecast through next week will largely be dictated by two
main features. The first will be a persistent mid level trough
stretching from the Great Lakes into North Texas, sandwiched
between ridging over the Western CONUS and subtropical ridging
over the Southeast. This feature is expected to move little over
the next 5 days with intermittent shortwaves providing waves of
large scale forcing for ascent. The second will be an eastern
Pacific tropical cyclone that is expected to develop from a
current area of disturbed weather south of Acapulco, Mexico
(Invest 93E).

Meanwhile, a weak front is expected to slide south into North
Texas on Sunday and the latest guidance is a little more
aggressive with thunderstorm development into the late evening
hours along and south of I-20. We currently show all convection
diminishing by early evening with loss of heating, but we may need
to raise PoPs some if it appears more likely that the front will
be a sufficient trigger for more widespread thunderstorms. Low
rain chances (20-30%) will linger for much of the week given the
broad troughing across the Arklatex and into Central Texas along
with PWs in the 1.7-2.0" range. Favored areas will be along and
east of I-35 where the better moisture will reside.

Attention will then turn to the Pacific tropical system by late
week, as the track would generally favor high level moisture
spreading into the region. This high level moisture often helps
saturate the atmospheric column given ample low level moisture is
already in place, and can make it substantially easier for
showers and thunderstorms to develop in the presence of any
forcing for ascent. However, the position of the trough over the
Arklatex will mean persistent northerly flow across our area and
should keep any high level tropical moisture across Deep South
Texas and our PoPs a little lower. We'll continue to monitor this
potential over the next few days.

Dunn

&&

.AVIATION... /Issued 1230 PM CDT Sat Sep 3 2022/
/18Z TAFs/

VFR and light north flow should prevail across D10 for much of the
afternoon. A weak front in the area should be able to produce very
isolated thunderstorms over North Texas between ~21-00Z. If storms
develop (10-20% chance), they will likely initiate near/overtop of
D10 and produce gusty outflow winds. Better storm chances exist
across Central Texas/ACT where off/on showers and storms will
persist through the afternoon. All precip should end early this
evening when drier air moves in and daytime heating ends. VFR and
very light flow should prevail for most of the night under passing
mid/upper clouds.

Additional storms are expected again tomorrow, but our confidence
is too low to include VCTS in the extended TAF this far out.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  94  72  91  73 /  10  20  10  20  10
Waco                73  96  72  94  73 /  10  30  10  20   5
Paris               71  93  70  89  70 /   5  20  10  30  10
Denton              71  94  68  91  70 /  10  20  10  20   5
McKinney            71  93  69  90  70 /   5  20  10  20  10
Dallas              74  94  72  91  73 /  10  20  10  20  10
Terrell             72  93  70  90  71 /  10  20  10  20  10
Corsicana           73  93  71  91  72 /  10  30  10  20  10
Temple              71  94  70  93  70 /  20  30   5  20   5
Mineral Wells       72  96  69  93  70 /  10  20  10  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 3, 2:08 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
308 PM CDT Sat Sep 3 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
308 PM CDT Sat Sep 3 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected across Central Texas this
afternoon. Heavy rainfall and localized flooding are the primary
hazards. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms across all of North and Central
Texas through the latter part of next week. Severe storms are not
expected, but locally heavy rainfall and flooding will remain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 3:50 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
450 PM CDT Sat Sep 3 2022

TXZ119-032230-
Dallas TX-
450 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of western Dallas
County through 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland Park, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dallas, Irving, Grand Prairie, and surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 9668 3261 9687 3279 9704 3284 9704
      3289 9703 3294 9681
TIME...MOT...LOC 2149Z 051DEG 8KT 3283 9682

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 3, 4:31 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
531 PM CDT Sat Sep 3 2022

TXZ118-119-032315-
Tarrant TX-Dallas TX-
531 PM CDT Sat Sep 3 2022

...Strong thunderstorms will impact portions of Tarrant and western
Dallas Counties through 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking an outflow boundary
asociated with collapsing storms near the city of Dallas. The
boundary extended along a line from near Grapevine to near Bedford
to Cedar Hill State Park. Movement was west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dallas, Fort Worth, Arlington, and surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3275 9685 3255 9680 3254 9686 3255 9728
      3264 9736 3280 9739 3298 9731 3298 9683
TIME...MOT...LOC 2229Z 068DEG 16KT 3298 9709 3279 9714 3261 9697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Dallas

When
September 3, 4:41 PM CST
Where
Dallas County, 2.82 mi NNE of Cedar Hill
Measured
1 in hail
Reported by
Public
Coordinates
32.620, -96.940

A public report indicated quarter sized hail about 2 miles southwest of Duncanville, TX.

Thunderstorm Wind, Johnson

When
September 3, 5:50 PM CST
Where
Johnson County, 0.9 mi NW of Grandview
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.280, -97.190

A public report indicated that branches from a large hollow oak tree were blown onto the roof of a house in Grandview, TX.

Hail, Tarrant

When
September 4, 1:42 PM CST
Where
Tarrant County, 3.11 mi NW of Keller Alta Vista Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -97.320

A spotter reported quarter to half-dollar sized hail and wind gusts around 65 MPH along Interstate 35 near Haslet, TX.

Thunderstorm Wind, Tarrant

When
September 4, 1:42 PM CST
Where
Tarrant County, 3.11 mi NW of Keller Alta Vista Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.930, -97.320

A spotter reported quarter to half-dollar sized hail and wind gusts around 65 MPH along Interstate 35 near Haslet, TX.

Thunderstorm Wind, Collin

When
September 4, 1:45 PM CST
Where
Collin County, 0.58 mi W of Plano
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.020, -96.730

Emergency management reported 7 power poles blown over, some of which were on homes.

Thunderstorm Wind, Tarrant

When
September 4, 1:50 PM CST
Where
Tarrant County, 0.58 mi W of (Ftw)meacham Arpt Ft
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.820, -97.360

A 60 MPH wind gust was measured by the Automated Surface Observation System at Fort Worth Meacham Airport.

Thunderstorm Wind, Collin

When
September 4, 1:56 PM CST
Where
Collin County, 0.9 mi NW of Plano Shiloh Arpk Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.990, -96.680

A trained spotter reported that several 1 to 3 inch diameter tree limbs were broken in Plano, TX.

Thunderstorm Wind, Tarrant

When
September 4, 2:00 PM CST
Where
Tarrant County, 1.16 mi E of Ft Worth
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.750, -97.330

Amateur radio reported multiple homes with roof damage in Fort Worth, TX.

Hail, Dallas

When
September 4, 2:04 PM CST
Where
Dallas County, 1.38 mi N of Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
32.840, -96.770

A public report indicated quarter sized hail about 2 miles east of University Park.

Thunderstorm Wind, Dallas

When
September 4, 2:12 PM CST
Where
Dallas County, 1.16 mi W of Richardson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.950, -96.740

A public report indicated 3 inch diameter limbs knocked down about one mile northwest of Buckingham, TX.

Thunderstorm Wind, Wise

When
September 4, 2:13 PM CST
Where
Wise County, 3.87 mi SSW of Lake Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.170, -97.900

A trained spotter reported nickel sized hail along with 60 MPH wind gusts in Runaway Bay.

Hail, Wise

When
September 4, 2:13 PM CST
Where
Wise County, 3.87 mi SSW of Lake Bridgeport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.170, -97.900

A trained spotter reported nickel sized hail along with 60 MPH wind gusts in Runaway Bay.

Thunderstorm Wind, Dallas

When
September 4, 2:14 PM CST
Where
Dallas County, 1.87 mi ESE of Bouchard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.890, -96.740

Broadcast media reported damage to an apartment building near the intersection of Royal Lane and Abrams Road in Dallas. Thunderstorm wind gusts knocked bricks from walls.

Hail, Dallas

When
September 4, 2:15 PM CST
Where
Dallas County, 1.87 mi ENE of Pleasant Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.960, -96.540

A trained spotter reported half dollar sized hail 3 miles east-southeast of Sachse, TX.

Thunderstorm Wind, Dallas

When
September 4, 2:18 PM CST
Where
Dallas County, 0.9 mi NE of Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.830, -96.760

A public report indicated several large tree branches down in the Lakewood Heights neighborhood of east Dallas.

Thunderstorm Wind, Dallas

When
September 4, 2:21 PM CST
Where
Dallas County, 1.38 mi N of Oak Cliff
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.740, -96.820

A social media report indicated significant tree damage at the Dallas Zoo.

Thunderstorm Wind, Dallas

When
September 4, 2:27 PM CST
Where
Dallas County, (Rbd)redbird Arpt Da
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.680, -96.870

A 64 MPH wind gust was measured by the Automated Surface Observation System at Dallas Executive Airport.

Thunderstorm Wind, Rockwall

When
September 4, 2:30 PM CST
Where
Rockwall County, 2.07 mi S of Lake Ray Hubbard
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -96.500

A 60 MPH wind gust was measured by a meso-net site in Heath, TX.

Thunderstorm Wind, Tarrant

When
September 4, 2:30 PM CST
Where
Tarrant County, 0.58 mi W of Greater Sw Intl Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.830, -97.060

A NWS employee reported 4-inch diameter tree limbs knocked down near Highway 360 just south of the Highway 183 interchange.

Hail, Parker

When
September 4, 2:45 PM CST
Where
Parker County, 7.69 mi S of Weatherford
Measured
1 in hail
Reported by
Public
Coordinates
32.660, -97.780

A public report indicated quarter sized hail about 7.5 miles south of Weatherford, TX.

Thunderstorm Wind, Ellis

When
September 4, 3:16 PM CST
Where
Ellis County, 2.17 mi WNW of Ward
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.493, -97.054

Emergency management reported minor roof damage to two homes about 3 miles west of Midlothian off Old Fort Worth Road. Some blocks of shingles were peeled up at both locations.

Thunderstorm Wind, Hood

When
September 4, 3:16 PM CST
Where
Hood County, 2.71 mi NW of Lake Granbury North
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.510, -97.850

Amateur radio reported trees down along Tin Top Highway about 2 miles north-northwest of Oak Trail Shores.

Hail, Hood

When
September 5, 6:14 PM CST
Where
Hood County, 3.87 mi NNW of Lake Granbury North
Measured
1 in hail
Reported by
Public
Coordinates
32.530, -97.850

A public report indicated quarter sized hail about 4 miles north-northwest of Lake Granbury.

Hail, Tarrant

When
September 5, 7:37 PM CST
Where
Tarrant County, 0.9 mi NE of Blue Mound
Measured
1 in hail
Reported by
Public
Coordinates
32.890, -97.360

A public report indicated quarter sized hail near Blue Mound, TX.

Hail, Tarrant

When
September 5, 7:41 PM CST
Where
Tarrant County, 1.35 mi ENE of Blue Mound
Measured
1 in hail
Reported by
Public
Coordinates
32.890, -97.350

A public report indicated quarter sized hail about 1.35 miles east-northeast of Blue Mound, TX.

Hail, Tarrant

When
September 5, 7:44 PM CST
Where
Tarrant County, 0.58 mi E of Blue Mound
Measured
1 in hail
Reported by
Public
Coordinates
32.880, -97.360

A public report indicated quarter sized hail on the north side of Saginaw, TX.

Hail, Tarrant

When
September 5, 7:46 PM CST
Where
Tarrant County, 0.9 mi NE of Blue Mound
Measured
1.25 in hail
Reported by
Public
Coordinates
32.890, -97.360

A public report indicated half-dollar sized hail about one mile northeast of Blue Mound, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056717, 1056730, 1056719, 1058359, 1056733, 1057325, 1056745, 1056746, 1056720, 1057275, 1057326, 1058360, 1057330, 1056721, 1057331, 1057332, 1057327, 1057328, 1057329, 1056722, 1057276, 1057277, 1056723, 1056724, 1056725, 1056726, 1056727.